A 1-year-old boy died Friday and three other children were hospitalized after all four were apparently exposed to an opioid at a state-licensed day care in the Bronx, city officials said. Police said they later found a packaging device commonly used by drug dealers there.
The New York City medical examiner’s office said Saturday afternoon that it has completed an autopsy but that further tests are needed to determine the cause of the 1-year-old’s death. It’s unclear if health officials tested any of the children for drugs.
But police officials’ suspicions of opioid exposure — prompted, he said, by the children’s symptoms and the discovery of the so-called kilo press at the day care site — have drawn attention to the threat from opioids such as of fentanyl in children.
Do we know if opioids are responsible?
Police have released little information about their investigation into the episode or why they came home so quickly with opioid exposure as a likely explanation.
But there are reports that some of the children have been revived with the overdose-reversal drug. the chief of the division of addiction medicine at Boston Children’s Hospital.
Opioids usually kill by binding to a receptor in the part of the brain that controls breathing and heart rate, causing a person to slow down or stop breathing. Narcan binds to both receptors, effectively blocking the effects of opioids.
If some of the kids in the Bronx respond to Narcan treatment, that’s “kind of making a diagnosis that there’s an opioid at that receptor,” Dr. Levy.
How will children be exposed?
It is unclear how the children at the Bronx day care may have come into contact with any drugs.
But almost all cases of children exposed to opioids involved their ingestion of the drug, a study published in The Journal of Pediatrics in 2019 found.
The study looked at more than 80,000 records of children under the age of 18 who were exposed to opioid-containing medications over a five-year period. Three-quarters of children accidentally come into contact with the drug. The study found that about 99 percent of exposures involved children who ingested it orally.
Other, rarer routes of exposure include inhalation or contact with children’s eyes, ears, or rectum. But the data in the study was largely self-reported, making it difficult to determine whether those types of exposures were enough to poison the children.
Can handling opioids hurt children?
Reports of police or emergency medical workers becoming ill after accidentally absorbing fentanyl on their skin or inhaling the airborne powder have periodically received media attention and have been the subject of warnings from federal drug officials. .
But the scientific consensus remains that poisonings from that kind of accidental exposure to opioids are highly unlikely. They say opioids are not easily absorbed through the skin and are not normally airborne.
Researchers who looked at pediatric opioid overdoses urged more study of how those poisonings occur. But even children, they say, are unlikely to get sick by handling opioids or accidentally inhale them in the air.
If children in the Bronx are exposed to opioids, Dr. Levy, they must be pronouncing the medicine.
“I don’t think it’s absorbed really well through the skin to do this kind of thing,” he said. An airborne poisoning is also unlikely, he said.
“If enough can get in from an environmental exposure, I really doubt it, even in a small child where it’s true that you need a smaller dose,” he said.
Why are children at higher risk of overdose?
A small child and an adult given the same amount of opioids will be exposed to significantly different levels of harm because of children’s smaller bodies, putting them at higher risk of overdose , say scientists.
Children are treated with opioids, including after dental procedures or surgery. But said Dr. Levy said doctors settle on a dose only after carefully considering a patient’s body weight, which is the case for most drugs.
“A person who weighs 10 or 12 kilograms, compared to a 70-kilo person, will get a smaller amount,” he said. “An adult dose would be a big problem.”
Young brains also have lower concentrations of a protein that may help prevent many different chemical compounds from crossing the blood-brain barrier. That, too, may help account for the increased toxicity in children exposed to certain opioids, studies suggest.
How common are child overdoses?
Opioids were the leading cause of poisoning deaths among children 5 years and younger from 2005 to 2018, a study in the journal Pediatrics found.
The study, published in March, looked at 731 poisoning-related deaths from 40 states. The authors found that opioids contributed to 47 percent of those deaths.
Over the past decade, children have been exposed to new sources of opioids, the study authors said. Children have recently been exposed not only to common prescription opioids, but also to heroin and synthetic opiates such as fentanyl and buprenorphine, a drug used in medication-assisted treatments to curb dependence on opiates.